Minnesota, 2019Tornado in Minnesota, June 18, 2019
June 18, 2019 · NWS DLH · 1 event in 1 county or zone
A potent vort max moving over the Minnesota Arrowhead led to popcorn-type showers and storms during the afternoon hours. One of these storms interacted with an inland-moving lake breeze and resulted in a brief, weak tornado that was observed by a fishing party.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent vort max moving over the Minnesota Arrowhead led to popcorn-type showers and storms during the afternoon hours. One of these storms interacted with an inland-moving lake breeze and resulted in a brief, weak tornado that was observed by a fishing party.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 18, 11:36 AM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 18, 11:36 AM CST, 2 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
1236 PM CDT Tue Jun 18 2019
.UPDATE...
Issued at 1236 PM CDT Tue Jun 18 2019
Updated below for 18Z Aviation Discussion.
UPDATE Issued at 721 AM CDT Tue Jun 18 2019
Popcorn type showers have developed over pockets of northeast
Minnesota as a potent vorticity maxima is moving through the area.
Since these showers will dissipate as quickly as they form, or
move to another location in a short period of time, added low
chance pops for this variability. Rest of the forecast in the
ballpark.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 256 AM CDT Tue Jun 18 2019
A closed mid level low was located over the Arrowhead at 07Z/2am.
High pressure was over the Northland at the surface. Meanwhile, a
few showers were located over the Arrowhead thanks to an embedded
impulse moving along the international border. Additional showers
were just south of Price County in Wisconsin and these were being
generated by some warm air advection in the 700mb layer. Plenty of
clouds covered the area along with some patchy fog where the clouds
occasionally scatter out. A second, stronger impulse moves over the
forecast area later this morning. This impulse will generate a few
more showers, but the overall placement of the showers and the
highest QPF is in question due to model differences and will keep
the previous forecast pops. Max temps will continue to be below
normal with 60s to low 70s forecast.
The close mid level circulation moves east of the area tonight. The
upper flow becomes northwesterly with additional impulses progged to
move through the region. Some early evening showers will still be
percolating over northeast Minnesota, with no rain expected in
northwest Wisconsin. As the night progresses, drier air is pulled
across the region from Lake Superior as high pressure remains
nearby. This will counteract against the upper impulses and
prevent additional showers. Some fog is forecast tonight with the
expected light wind and moist boundary layer. Only some lingering
clouds may affect fog formation.
The fog should erode quickly Wednesday morning with early morning
mixing. Upper level ridging joins the surface ridging for a rain
free day. A bit warmer max temps are forecast with 50s right next to
Lake Superior, and 70s inland.
.LONG TERM...(Wednesday night through Monday)
Issued at 256 AM CDT Tue Jun 18 2019
An upper level trough will be over the Pacific northwest Wednesday
evening but will move into the Northern Plains by Friday evening.
During this time, from Wednesday night into Friday, the Northland
will be between surface high pressure to the east/northeast and an
area of low pressure that moves toward the region with the upper
trough. We have low POPs Wednesday night over western portions of
the Northland then increase them from west to east on Thursday and
Thursday night. The POP increase is partially due to a lead
shortwave ahead of the main trough. The best chance for
showers/storms will be over western areas late Thursday/Thursday
night and it's possible western portions of the Northland may remain
dry into Thursday. PWAT values will increase from 0.5 to 0.75 inches
Wednesday night to 1 to 1.6 inches Friday evening. Despite this
increase in moisture, forecast instability is not too impressive
through Friday. The threat for widespread severe storms is low. High
temperatures Thursday and Friday will remain a few degrees below
normal and be even cooler near Lake Superior with off lake winds
expected.
A better chance for stronger storms will occur later Friday night
into Saturday evening as the upper trough and low level low/fronts
move into the region. The ECMWF and GFS are in general agreement
with the overall pattern, but differ on timing which will have a big
impact on chances for severe. There will be some strong storms with
an accompanying heavy rain threat Friday night into Saturday evening
but it's still too early to determine the severe threat.
There will continue to be a chance for a few showers/storms Sunday
into Monday with the upper low over Manitoba and a couple different
shortwaves moving through the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue Jun 18 2019
An upper low will continue to keep clouds over much of the region
for this afternoon and tonight. Isolated showers will also be seen
across the region and, due to how isolated they are, treated with
VCSH. However, if one of these showers should pass directly over
a terminal, brief visibility reductions and lowered ceilings will
be possible. Overall, VFR conditions are expected outside of any
showers. There is the potential for some MVFR/IFR fog to form
around daybreak tomorrow morning. Clouds are expected to begin to
break after sunrise tomorrow morning. Winds will remain light
through the period, although some gusts to around 15 knots will be
possible at KDLH later this afternoon.
&&
.MARINE...
Issued at 256 AM CDT Tue Jun 18 2019
A broad area of low pressure over eastern Minnesota into Wisconsin
will move east and south today with weak high pressure moving over
Lake Superior. The high will remain in place into Thursday. Winds
through this period will be relatively light, mainly below 15 knots.
Winds will be northeast around 15 knots from Two Harbors to the Twin
Ports and along the Bayfield Peninsula for a time Thursday afternoon
into the evening.
There may be some fog this morning in spots over Lake Superior which
reduces the visibility to less than a mile. A few thunderstorms will
be possible late Thursday as well.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 65 44 70 45 / 40 30 0 0
INL 71 46 76 47 / 30 20 0 10
BRD 70 50 74 52 / 40 30 10 20
HYR 72 44 75 46 / 40 30 10 0
ASX 66 43 68 43 / 30 10 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
UPDATE...BJH/GSF
SHORT TERM...GSF
LONG TERM...Melde
AVIATION...BJH
MARINE...Melde
Hazardous weather outlook, Jun 18, 2:20 AM CST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
320 AM CDT Tue Jun 18 2019
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
320 AM CDT Tue Jun 18 2019
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms will be possible Wednesday night into early next week.
The best chance for strong storms will be Friday night into Saturday
evening.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotter activation will not be needed today or tonight.
LSZ121-140>148-191030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
320 AM CDT Tue Jun 18 2019
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few thunderstorms will be possible late Thursday through Monday.
The best chance will occur from Friday night into Saturday
evening.
Melde/GSF
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Tornado, Cook
- When
- June 18, 1:45 PM CST to 1:46 PM CST
- Where
- Cook County, 9.95 mi NNE of Marais
- Rating
- EFU
- Path length
- 0.1 mi
- Path width
- 5 yd
- Reported by
- Trained Spotter
- Coordinates
- 47.890, -90.300
A fishing party on Elbow Lake observed a funnel cloud and took a photo of it. They reported there was a brief period of debris being lofted into the air. The party contacted a local pilot who performed a flyover and confirmed tree damage in the woods north of Elbow Lake. This tornado occurred in an area with no roads, making it difficult to survey.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 18 to 24, 20193 deaths · 3 events
- Heat in Nevada, June 18 to 20, 20192 deaths · 1 event
- Tornado and Hail in Oklahoma, June 18 to 19, 2019$222,000 · EF1 · 41 events
- Hail and Damaging Winds in Texas, June 18 to 19, 20193 injured · $500,000 · 4 in hail · 13 events
- Flash Flooding and Flooding in Ohio, June 18 to 21, 2019$102,000 · 50 kt wind · 50 events
- Hail and Damaging Winds in Oklahoma, June 18 to 19, 2019$112,000 · 2 in hail · 30 events
- Flash Flooding and Damaging Winds in Virginia, June 18 to 19, 20191 injured · $35,000 · 50 kt wind · 12 events
- Flash Flooding and Flooding in Kansas, June 18 to 21, 20192.5 in hail · 45 events
- Tornado and Hail in Texas, June 18, 2019EF0 · 41 events
- Flash Flooding in Pennsylvania, June 18, 2019$48,000 · 7 events
- Flash Flooding and Flood in Ohio, June 18 to 20, 201928 events
- Damaging Winds in Virginia, June 18, 2019$25,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836756.